Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HSV-1 shedding everyday - not responding to Famvir
Sep 11, 2000

I remember having cold sores on my lips as a child - which is an indication of HSV1/oral herpes infection. I stopped getting cold sores around age 10 - which is an indication that my immune system controlled the HSV1 virus. I became infected with HIV when I was 25 years old, but my HSV1 infection remained under control for 6 years - I never had any symptoms whatsoever. About a year ago, I had sex with someone who apparently was shedding HSV1 virus orally at the time because I noticed very mild herpes symptoms on my penis and my lips shortly thereafter - not blisters or legions, just some mild tingling and itching. This went on for several weeks and then stopped. It reoccurred two months later (still no legions or blisters - just mild itching, tingling and stinging), so I decided to get tested at the county health dept with a test that can determine if a person is infected with HSV1, HSV2 or both. My test was positive for HSV1 only. Two months after that, I received a Hepatitis A vaccination and my genital and oral herpes HSV1 symptoms started again and have not gone away since. I constantly feel mild tingling, itching, burning and stinging on my penis and lips - EVERYDAY. It does not hurt and I am not in any pain, but it has been this way for 6 months now which seems unusual given the fact my immune system managed to control my childhood HSV1 infection for 20 years even after becoming HIV positive -and- given the fact that my T-cell count has never been below 590 (2 months ago it was 744 and my viral load was 285). I am not currently on any HIV drugs. Since my HSV1 symptoms have been active for six months straight (EVERYDAY), I decided to try Famvir to suppress the symptoms - I wanted to lower the risk of transmitting it to someone I am dating (we haven't been able to have sex or even kiss for fear that I might give him HSV1/herpes). I have been taking 500mg of Famvir twice a day for three weeks, but my symptoms persist. Why? Could my virus be resistant to Famvir and also acyclovir? Seems like it wouldn't be given that HSV1 is weaker and more likely to respond to treatment than HSV2. If I am resistant to Famvir and Acyclovir, what other treatment options do I have to reduce the daily virus shedding and the possibility of transmitting HSV1 to this person I am dating and care for? I still don't get blisters or legions. Is foscarnet an option? And is it a pill taken orally? Should I consider getting on HIV drugs in hopes that my immune system might then be better able to suppress the HSV1 virus (since it wouldn't be so busy controlling the HIV)? Please help! I feel like I can't even kiss anybody, much less engage in sex, because my virus is shedding everyday, all the time. If you don't think it is herpes, what else could it be? There are no visible signs of anything on my penis or lips.

Response from Dr. Squires

Although this is something that is causing you considerable concern, it is not clear that your symptoms are due to HSV at all. The test at the county health department simply confirmed that you have been infected with HSV at some time in your life, not necessarily when you had your encounter last year. The fact that the famvir has no effect on your symptoms would argue against HSV as the cause of these symptoms. Although it is true that some individuals can shed virus without having lesions, you cannot assume that you are shedding virus; this can only be ascertained by culture. My best advice is that you see a physician to determine what is going on. There is a very good chance that you are not putting your partner at any risk but you need a physician to evaluate you and treat you accordingly.

Hope that this helps. Good luck.

KS

Kathleen E. Squires, M.D.



Previous
Too many med changes/Too quick!!!
Next
Combivir / Ziagen 1st treatment efficacy period

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement